Hail, Pecos
- When
- May 24, 11:59 AM CST to 12:04 PM CST
- Where
- Pecos County, 9.1 mi NE of Ft Stockton Arpt Fst
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.020, -102.820
As an upper level trough was crossing the Rocky Mountains and lifting to the north, a dryline surged east across the western Permian basin. Moderate instability east of the drlyine allowed severe storms to develop across the Trans Pecos region and the southern portions of the Texas Permian Basin along the dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
As an upper level trough was crossing the Rocky Mountains and lifting to the north, a dryline surged east across the western Permian basin. Moderate instability east of the drlyine allowed severe storms to develop across the Trans Pecos region and the southern portions of the Texas Permian Basin along the dryline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 11:02 AM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1202 PM CDT MON MAY 24 2010
.DISCUSSION...
SEE BELOW
&&
.AVIATION...
THUNDERSTORMS ARE EXPECTED FOR THIS AFTERNOON AND EVENING FOR THE
PERMIAN BASIN AND TRANS PECOS AREAS. THINGS SHOULD CALM DOWN LATER
TONIGHT. WITH A MOIST UPSLOPE FLOW OVERNIGHT THERE SHOULD BE SOME
LOW CLOUDS TOMORROW MORNING.
&&
PREV DISCUSSION... /ISSUED 406 AM CDT MON MAY 24 2010/
DISCUSSION...
MAIN FORECAST CONCERN THIS FORECAST PACKAGE IS POPS. THE MODELS
ARE HAVING A TERRIBLE TIME WITH POPS AND QPF AMOUNTS GENERATING
WAY TOO MUCH AREAL COVERAGE. POOR 12Z VERIFICATION OF PRECIP
FIELDS ON ALL MODELS LOOKS AGAIN TO BE OFF UNLESS SOMETHING
DEVELOPS WITHIN THE NEXT COUPLE OF HOURS. THEREFORE HAVE GONE
CONSERVATIVE WITH POPS WITH ONLY LOW CHANCE POPS THE NEXT COUPLE
OF DAYS BEFORE AN UPPER RIDGE AXIS RETROGRADES BACK TO WEST TEXAS
SHUTTING DOWN PRECIP. THE DRYLINE WILL SHIFT WELL WEST OF THE AREA
BY MID WEEK ELIMINATING IT AS A FOCUS FOR CONVECTION LEAVING ONLY
HEATING OF THE HIGHER ELEVATIONS TO GET AFTERNOON CONVECTION TO
DEVELOP. MILD TEMPS FOR THIS TIME OF YEAR ARE EXPECTED UNTIL THE
END OF THE WEEK WHEN SUBSIDENCE FROM THE UPPER RIDGE FINALLY GETS
TEMPS BACK INTO THE 90S.
FIRE WEATHER...
RED FLAG CONDITIONS AGAIN TODAY IN THE GUADALUPE MOUNTAINS WITH 15 TO
25 MPH WINDS AND MINIMUM HUMIDITIES IN THE SINGLE DIGITS. ISOLATED
RED FLAG CONDITIONS WILL BE POSSIBLE BEFORE THE WARNING GOES INTO
EFFECT LATER THIS MORNING BUT WIDESPREAD RED FLAG CONDITIONS WILL
BE MORE LIKELY LATER IN THE DAY. THIS WILL BE THE LAST DAY FOR FIRE
WEATHER CONCERNS AS MOISTURE SURGES WEST TONIGHT AND REMAINS INTO
THE WEEKEND.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&
76HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 415 AM CDT MON MAY 24 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-242000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 415 AM CDT MON MAY 24 2010 /315 AM MDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS MAINLY WEST TEXAS TODAY AND TONIGHT. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BE ACCOMPANIED BY FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. A FEW STORMS MAY APPROACH SEVERE LEVELS...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE MOUNTAINS LATE THIS MORNING THROUGH EARLY EVENING. MINIMUM RELATIVE HUMIDITY VALUES NEAR 10 PERCENT AND SUSTAINED WEST WINDS OF 20 TO 30 MPH CAN BE EXPECTED ALONG WITH HIGH FIRE DANGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA ON TUESDAY. THOUGH THE THREAT OF WIDESPREAD SEVERE WEATHER WILL BE LOW...A FEW THUNDERSTORMS COULD BECOME MARGINALLY SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1010 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 30 W FORT STOCKTON 30.89N 103.39W
05/23/2010 E1.00 INCH PECOS TX LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED QUARTER HAIL ALONG I-10 AND
HOVEY ROAD.
&&
CHRIS.DANIELSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1127 AM CDT MON MAY 24 2010 TXZ060-061-067-068-241700- WINKLER-ECTOR-WARD-CRANE- 1127 AM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EASTERN WARD...NORTHERN CRANE...SOUTHEASTERN WINKLER AND SOUTHERN ECTOR COUNTIES UNTIL NOON CDT... AN INTENSIFYING THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PENNIES AND GUSTY WINDS NEAR 40 TO 50 MPH WAS LOCATED 5 MILES SOUTH OF MONAHANS AT 1126 AM CDT...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1132 AM CDT MON MAY 24 2010 TXZ050-051-062-241700- ANDREWS-MARTIN-MIDLAND- 1132 AM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING NORTHWESTERN MIDLAND...SOUTHEASTERN ANDREWS AND SOUTHWESTERN MARTIN COUNTIES UNTIL NOON CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EXTREME NORTHWESTERN MIDLAND AND EXTREME SOUTHEASTERN ANDREWS COUNTIES AT 1127 AM CDT...MOVING NORTHEAST AT 15 MPH. PEA TO DIME SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN ALSO BE EXPECTED. THIS THUNDERSTORM WILL IMPACT STATE HIGHWAY 349 FROM MILE MARKER 316 NORTH TO THE INTERSECTION OF STATE HIGHWAY 176. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AS THIS THUNDERSTORM APPROACHES YOUR LOCATION. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1202 PM CDT MON MAY 24 2010 TXZ068-075-241730- CRANE-PECOS- 1202 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING NORTH CENTRAL PECOS AND WEST CENTRAL CRANE COUNTIES UNTIL 1230 PM CDT... AN INTENSIFYING THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS WAS LOCATED 5 MILES NORTH OF FORT STOCKTON OVER STATE HIGHWAY 18 AT 1201 PM CDT...MOVING NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1224 PM CDT MON MAY 24 2010 TXZ061-067-068-241800- ECTOR-WARD-CRANE- 1224 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTHEASTERN WARD...NORTHERN CRANE AND SOUTH CENTRAL ECTOR COUNTIES UNTIL 100 PM CDT... A STRONG THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PENNIES AND GUSTY WINDS NEAR 40 TO 50 MPH WAS LOCATED 6 MILES SOUTHEAST OF MONAHANS SANDHILLS STATE PARK AT 1223 PM CDT...MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1232 PM CDT MON MAY 24 2010 TXZ075-241800- PECOS- 1232 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING NORTH CENTRAL PECOS COUNTY UNTIL 100 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL PECOS COUNTY AT 1229 PM CDT...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN ALSO BE EXPECTED. THIS THUNDERSTORM WILL IMPACT FARM TO MARKET ROAD 1053. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. &&
The Midland/Odessa radar (KMAF), 119 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
A wind gust blew over an aluminum carport and twisted it.
Several large tree limbs were snapped by the wind gust.
The hail caused major damage to a trailer home, destroying windows, siding and the entire skirt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229676, 229683, 229678, 229684, 229679, 229680, 229681.